Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Reno, NV

July 28, 2013Lyon County, Mineral County, Nevada; Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 28, 2013, 2:31 PM PDT for Lyon County, Mineral County, Nevada; Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 2:31 PM PDT (21:31 UTC)
Expired
Jul 28, 2013, 5:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Mono County, CA, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 145 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WGUS55 KREV 282131
FFWREV
CAC051-NVC019-021-290030-
/O.NEW.KREV.FF.W.0020.130728T2131Z-130729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
231 PM PDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA...
  SOUTHEASTERN LYON COUNTY IN WESTERN NEVADA...
  EXTREME WEST CENTRAL MINERAL COUNTY IN WESTERN NEVADA...

* UNTIL 530 PM PDT

* AT 226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS
  WARNING EXTENDS THE PREVIOUS WARNING NEAR SWEETWATER SUMMIT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION NV
  338 AND CA 182 ALSO KNOWN AS SWEET WATER ROAD AND SWEETWATER SUMMIT.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE.

FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3857 11929 3857 11894 3833 11893 3832 11927

$$

TF
2 follow-up statements
829 
WGUS75 KREV 282307
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
407 PM PDT SUN JUL 28 2013

CAC051-NVC019-021-290030-
/O.CON.KREV.FF.W.0020.000000T0000Z-130729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL NV-MONO CA-LYON NV-
407 PM PDT SUN JUL 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
SOUTHEASTERN LYON...NORTH CENTRAL MONO AND EXTREME WEST CENTRAL
MINERAL COUNTIES...

AT 356 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAINFALL AND FLASH FLOODING 
NEAR HIGHWAY 338 IN THE VICINITY OF SWEETWATER SUMMIT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWEETWATER
  SUMMIT.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE.

FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASH OUT BRIDGES
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3857 11929 3857 11894 3833 11893 3832 11927

$$

TF
763 
WGUS75 KREV 290027
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
527 PM PDT SUN JUL 28 2013

CAC051-NVC019-021-290037-
/O.EXP.KREV.FF.W.0020.000000T0000Z-130729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL NV-MONO CA-LYON NV-
527 PM PDT SUN JUL 28 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTHEASTERN
LYON...NORTH CENTRAL MONO AND EXTREME WEST CENTRAL MINERAL
COUNTIES...

THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR
FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS.

LAT...LON 3857 11929 3857 11894 3833 11893 3832 11927

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:16 PM PDT, 15 minutes earlier.

Area forecast discussion, Jul 28, 2:16 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
216 PM PDT SUN JUL 28 2013

.SYNOPSIS...

AS DRIER AIR MASS CONTINUES PUSHING SOUTH ACROSS EASTERN CALIFORNIA
AND WESTERN NEVADA, THE THREAT OF SHOWERS AND THUNDERSTORMS WILL
BE LIMITED MAINLY TO MINERAL AND MONO COUNTIES THIS EVENING AND
MONDAY WITH DECREASING COVERAGE. ELSEWHERE, DRY AND LOCALLY BREEZY
CONDITIONS WILL PREVAIL THROUGH THE UPCOMING WEEK WITH
TEMPERATURES SLIGHTLY BELOW NORMAL. AIR QUALITY AND VISIBILITY
NEAR MAMMOTH LAKES WILL BE DIMINISHED AS SMOKE CONTINUES TO FUNNEL
THROUGH MOUNTAIN VALLEYS FROM THE ASPEN FIRE IN CALIFORNIA AT LEAST
THROUGH MONDAY MORNING.

&&

.SHORT TERM...

UPPER FLOW WILL BECOME INCREASINGLY WESTERLY OVER THE NEXT COUPLE
OF DAYS AS A WEAKENING UPPER LOW EJECTS OUT OF SOUTHERN
CALIFORNIA. THIS WILL RESULT IN SIGNIFICANTLY DRIER CONDITIONS BY
MID WEEK. STILL, LINGERING MOISTURE FROM TODAY'S STORMS IN MONO
AND MINERAL COUNTIES WILL BE SUFFICIENT TO WARRANT AN ISOLATED
THUNDERSTORM OF TWO FOR MONDAY AFTERNOON. WITH MOISTURE PROFILES
BECOMING DRIER, THE THREAT FOR FLASH FLOODING WILL BEGIN TO
DIMINISH WITH ANY CELLS THAT DO FORM AS THE PRIMARY THREAT SHIFTS
TO GUSTY OUTFLOW WINDS. HOWEVER, STORMS THAT BECOME ANCHORED TO
TERRAIN FEATURES OR ANY TRAINING CELLS COULD STILL PRODUCE SOME
LOCALLY HEAVY SHOWERS.

OTHERWISE, GENERALLY BENIGN CONDITIONS WILL PREVAIL ACROSS WESTERN
NEVADA AND NORTHERN CALIFORNIA THROUGH TUESDAY. AFTERNOON ZEPHYRS
DO BECOME SLIGHTLY ENHANCED MONDAY AND TUESDAY AS AN UPPER LEVEL
DISTURBANCE INCREASES THE PRESSURE GRADIENT ON MONDAY WITH WINDS
INCREASING PRECEDING AN APPROACHING JET ON TUESDAY. WEDNESDAY WILL
BE THE BREEZIEST DAY AND IS DISCUSSED BELOW IN THE LONG TERM
SECTION. ALSO, TEMPERATURES COOL BELOW SEASONAL AVERAGES INTO THE
MID/UPPER 80S FOR MOST WESTERN NEVADA VALLEYS LOCATIONS. BOYD

.LONG TERM...WEDNESDAY THROUGH SUNDAY..

AN UPPER LEVEL LOW WILL BE POSITIONED JUST OFFSHORE OF THE PACIFIC
NORTHWEST ON WEDNESDAY. AN EMBEDDED SHORTWAVE TROUGH WILL ROTATE
THROUGH THE LOW AND WILL PUSH INTO NORTHERN CALIFORNIA BY WEDNESDAY
AFTERNOON. THE MAIN IMPACTS WITH THIS SYSTEM WILL BE TO INCREASE
WINDS DURING WED AFTERNOON. LOOKS LIKE ENHANCED SURFACE PRESSURE
AND THERMAL GRADIENTS WILL BE IN PLACE WHICH SHOULD CREATE SOME
INCREASED SUSTAINED WINDS BUT THE LATEST MODEL RUNS HAVE TREND A BIT
SLOWER WITH THE SHORTWAVE AND STRONGER WINDS ALOFT. OVERALL, THIS
MAY DIMINISH WINDS GUSTS A BIT BUT STILL THINK WE SHOULD SEE FIRE WX
CONCERNS WITH WIDESPREAD GUSTS TO 35 MPH AND UP TO 40 MPH IN WIND
PRONE AREAS. THIS WILL ALSO CREATE HAZARDS FOR THOSE OUT ON AREA
LAKES AS WELL.

THE SYSTEM WILL PUSH THROUGH BY THURSDAY AND WILL PUSH TEMPERATURES A
BIT BELOW NORMAL WITH HIGHS IN 70S IN THE SIERRA AND 80S WRN NV. THE
FLOW ALOFT REMAINS WEST THURS AND INTO NEXT WEEKEND. HOWEVER, WINDS
LOOK TO BE MORE TYPICAL THU-SUN WITH GUSTS 25-30 MPH EACH AFTERNOON.
TEMPS WILL ALSO WARM 5 DEGREES OR SO GETTING BACK TO AVERAGE ONCE
AGAIN. NO THREAT OF MUCH PRECIP SEEN ALTHOUGH A SHOWER IS POSSIBLE
NEAR THE OREGON BORDER IF THE TROUGH DROPS A BIT FURTHER SOUTH.
FUENTES/JW

.AVIATION...

EVENING THUNDERSTORMS WILL DIMINISH IN MONO AND MINERAL COUNTIES
ALLOWING TYPICAL RADIATION INVERSIONS TO FORM OVERNIGHT. KMMH WILL
LIKELY EXPERIENCE ANOTHER ROUND OF LOWER VISIBILITIES AND CEILINGS
AS SMOKE ONCE AGAIN FUNNELS THROUGH HIGH SIERRA VALLEYS FROM THE
ASPEN FIRE ACROSS THE CREST. EXPECT IMPACTS TO CONTINUE UNTIL 18Z,
THEN MIXING WILL BE SUFFICIENT TO DISPERSE SMOKE OVER SOUTHERN
MONO COUNTY.

ELSEWHERE, VFR WITH FAIRLY TYPICAL AFTERNOON CONDITIONS WILL
PREVAIL. ZEPHYR WINDS WILL GENERALLY GUST IN THE 20-25KT RANGE
WITH A SLIGHT INCREASE UP TO 30 KTS ON TUESDAY AFTERNOON.
WEDNESDAY WILL BE MORE GUSTY WITH GUSTS 30-35 KTS AS A JET STREAK
APPROACHES THE REGION. LATE IN THE WEEK, WINDS RETURN TO TYPICAL
AFTERNOON ZEPHYRS. BOYD

&&

.FIRE WEATHER...

DRY AND BREEZY CONDITIONS ARE EXPECTED NORTH OF HIGHWAY 50 OVER THE
NEXT FEW DAYS AS DRY WEST FLOW RETURNS TO THE REGION. AREAS SOUTH OF
HIGHWAY 50 REMAIN FAIRLY MOIST, WITH SCATTERED STORMS THROUGH THIS
EVENING AND A FEW ISOLATED THUNDERSTORMS LINGERING FOR MONDAY. AREAS
NORTH OF HIGHWAY 50 ARE ALREADY STARTING TO DRY OUT, WITH DEW POINTS
DROPPING BACK DOWN INTO THE 30S AND HUMIDITY IN THE TEENS.

A WEAK SHORTWAVE TROUGH MOVES ACROSS FAR NORTHERN CA ON MONDAY. THIS
MINOR SHORTWAVE DOESN'T LOOK LIKE MUCH, VERY SUBTLE ON GFS AND NAM
500MB VORT CHARTS, BUT IT WILL PUSH WINDS INTO A "ENHANCED ZEPHYR"
WITH GUSTS AROUND 30 MPH AND LOCALIZED WIND PRONE AREAS HITTING
AROUND TO 35 MPH ALONG THE SIERRA FRONT OF WESTERN NEVADA AND
NORTHEASTERN CALIFORNIA. DRY SLOT ALSO ARRIVES IN THE AFTERNOON WITH
RELATIVE HUMIDITY BOTTOMING IN THE SINGLE DIGITS EAST OF HIGHWAY
395. WILL HEADLINE THE WINDS FOR MONDAY, EXPECTING NEAR-CRITICAL
CONDITIONS. WINDS WILL BACK OFF ON TUESDAY TO MORE TYPICAL AFTERNOON
ZEPHYR WINDS.

A MUCH DEEPER TROUGH WILL MOVE INTO NORTHERN CA BY MID-WEEK, WITH AN
80KT JET OVERHEAD. SURFACE WINDS ARE EXPECTED TO INCREASE TO NEAR 40
MPH IN THE EASTERN SIERRA AND WESTERN NEVADA WEDNESDAY AND
POTENTIALLY INTO THURSDAY AS WELL. FIRE WEATHER WATCHES MAY BE
REQUIRED IF MODELS CONTINUE TO SHOW THESE STRONG WINDS FOR MID-WEEK.
HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:10 PM PDTSpecial Weather StatementREVLyon50 min
Jul 27, 7:02 PM PDTAreal Flood AdvisoryREVDouglas, Lyon118 min
Jul 28, 12:09 PM PDTFlash Flood WarningREVLyon3 hr
Jul 28, 12:55 PM PDTSevere Thunderstorm WarningREVMono35 min

Nearby

Flash Flood Warnings in Nevada, 2013Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.